Utah, 2018Drought in Utah, November 1 to 30, 2018
November 1 to 30, 2018 · NWS GJT · 7 events in 7 counties and zones
November 2018 was a great month for enhancing the snowpack as several disturbances moved across eastern Utah and produced significant early season snow accumulations. However, even with all the winter storms that moved into the region, November still ended up being drier than normal for the valleys.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
November 2018 was a great month for enhancing the snowpack as several disturbances moved across eastern Utah and produced significant early season snow accumulations. However, even with all the winter storms that moved into the region, November still ended up being drier than normal for the valleys. Nonetheless, several areas in northeast and southeast Utah saw a one category improvement in the drought classification.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Oct 31, 9:15 PM MST, 2 hours 45 minutes earlier.
Area forecast discussion, Oct 31, 9:15 PM MST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1015 PM MDT Wed Oct 31 2018
.SHORT TERM...(Tonight through Thursday night)
Issued at 156 PM MDT Wed Oct 31 2018
Upper level flow will continue to transition to northwesterly as
the last system finishes exiting Colorado late this afternoon.
Clouds will increase again later this evening and overnight as the
next disturbance tracks over the the northwestern and central
mountains. With the northwesterly flow aloft the northwestern
mountains, Flat Tops, and northern part of the central mountains
will be favored for snow shower development. Models have backed
off somewhat with amounts and the snow will be on and off. May
reach snow depth criteria but only after a prolonged time period
and in localized areas. Will not issue any hilites for now but
will need to watch.
.LONG TERM...(Friday through Wednesday)
Issued at 156 PM MDT Wed Oct 31 2018
Short waves will continue to track through the northwesterly flow
through the weekend. The stronger of the waves moves over the
northern mountains late Friday into Saturday and has the potential
to bring more snowfall reaching criteria for hilites.
Slight break Saturday night and early Sunday before the next
system dives southeastward bringing the possibility of more
widespread precipitation to western Colorado and eastern Utah.
This system is fairly progressive exiting late Monday leaving
northwesterly flow to dominate. Another short wave tracks over
the northern mountains Tuesday and brings additional potential of
snow showers for the northwestern mountains.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1015 PM MDT Wed Oct 31 2018
Mid and high level clouds have spread through much of the region
tonight with isolated snow showers increasing through the
northern and central Colorado mountains. These conditions will
continue through 00z Thursday evening. In showers, CIGS will drop
below ILS breakpoints with reductions in VIS possible in heavier
showers. KHDN and KASE are most likely to be impacted by showers
with KRIL and KEGE having showers in the vicinity.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...AS
LONG TERM...AS
AVIATION...TGJT
Hazardous weather outlook, Oct 31, 4:44 AM MST, 19 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
544 AM MDT Wed Oct 31 2018
COZ001>014-017>023-UTZ022>025-027>029-011200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
544 AM MDT Wed Oct 31 2018
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Some lingering showers will persist over the San Juans and central
mountains but should end mid-morning. Outside of that, plenty of
sunshine is expected this morning. However, the next system will
start dropping down from the northwest causing an increase in
clouds. Some light snow is possible over the northern mountains
and Flat Tops later tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Northwest flow continues allowing disturbances to move through
this flow and bring continued snow to the northern mountains and
Flat Tops Wednesday and Thursday and again Saturday and then
Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Drought, Eastern Uinta Mountains
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions improved to severe (D2) drought by the end of November across much of the southeast portion of the zone. A sliver of D3 drought persisted along the far southeast border.
Drought, Eastern Uinta Basin
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions improved to severe (D2) drought by the end of November across the western portion of the forecast zone. However, the extreme drought persisted along the eastern half of the zone.
Drought, Southeast Utah
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Southeast Utah forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Exceptional (D4) drought persisted across most of the zone through November, with some improvement to extreme (D3) in the western portion by the very end of the month.
Drought, Tavaputs Plateau
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
The extreme (D3) drought persisted across most of the Uintah County portion of the zone, while severe (D2) drought remained across the Grand County portion of the zone.
Drought, Grand Flat and Arches
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Grand Flat and Arches forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
All areas of extreme (D3) drought improved to severe (D2) conditions across the forecast zone by the end of November.
Drought, La Sal & Abajo Mountains
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions improved to severe (D2) drought by the end of November in the La Sal Mountains, while extreme (D3) drought persisted over the remainder of the zone.
Drought, Canyonlands / Natural Bridges
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Canyonlands / Natural Bridges forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions improved to severe (D2) drought by the end of November across the northern tier of the forecast area. Additionally, the exceptional (D4) drought improved to extreme (D3) status in the far southeast portion of the zone. However, extreme (D3) drought persisted across the majority of the zone through November.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, November 1, 20181 death · 2 injured · $2.5 million · EF2 · 71 events
- Tornadoes and Damaging Winds in Louisiana, November 1, 20182 injured · $110,000 · EF2 · 19 events
- Tornadoes and Damaging Winds in Louisiana, November 1, 20181 injured · $540,000 · EF1 · 11 events
- Tornadoes and Damaging Winds in Louisiana, November 1, 2018$27,000 · EF2 · 6 events
- Tornado and Damaging Winds in Mississippi, November 1, 2018$590,000 · EF0 · 8 events
- Tornadoes and Damaging Winds in Mississippi, November 1, 2018$75,000 · EF1 · 10 events
- Damaging Winds in Mississippi, November 1, 2018$37,000 · 61 kt wind · 7 events
- Tornado and Damaging Winds in Alabama, November 1, 2018$35,000 · EF0 · 6 events
- Drought in New Mexico, November 1 to 30, 201830 events
- Marine Thunderstorm Winds in Gulf of Mexico, November 1, 2018$25,000 · 78 kt wind · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, November 1, 201856 kt wind · 25 events
- Drought in Colorado, November 1 to 30, 201821 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 790506, 790507, 790508, 790509, 790510, 790511, 790512.